Depression in epilepsy patients is not only extremely common, but is often poorly recognized and inadequately treated. Depression can have significant consequences including increased medical utilization, poor quality of life, social disability, and mortality. Etiology of depression is multifaceted with prominent psychosocial determinants. Salient medical issues include iatrogenic causes, especially side effects of antiepileptic drugs (AEDs). In addition, seizures with increased frequency and with "forced normalization" can be associated with mood disturbance. After a thorough search for correctable causes, treatment should not be delayed, and should include both psychotherapy and pharmacologic therapies. Antidepressants remain the mainstay of pharmacologic intervention with the selective serotonin reuptake inhibitors (SSRIs) considered first-line treatment. Venlafaxine, nefazadone, and tricyclic antidepressants (TCAs) can also be used, but with some important caveats. Decreasing the seizure threshold is a common side effect of all antidepressants, but the risk can be minimized and should not prevent vigorous treatment of the depressive state. Other side effects present with varying frequency from the common (eg, sexual dysfunction as seen with SSRIs) to uncommon withdrawal reactions and rare complications of serotonin syndrome. Depression must also be considered a recurring disease, and when a successful regimen is ascertained, adequate continuation of treatment is a necessity. Care must be taken to treat the patient until complete resolution is achieved. Many patients with a major depressive disorder (MDD) will improve with inadequate treatment, but remain encumbered by a smoldering, low-level dysthymia that, in itself, can severely restrict the patient's quality of life.
View details for PubMedID 11096781